Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 280, NWS North Platte, NE

August 8, 2014Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 8, 2014, 1:58 PM MDT for Cherry County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2014, 1:58 PM MDT (19:58 UTC)
Expired
Aug 8, 2014, 2:45 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 108 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WUUS53 KLBF 081958
SVRLBF
NEC031-082045-
/O.NEW.KLBF.SV.W.0280.140808T1958Z-140808T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 PM MDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 245 PM MDT

* AT 156 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES NORTHEAST OF ELI TO 14 MILES SOUTHEAST OF
  ELI...AND MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  NENZEL...CODY LAKE AND CODY.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 151 AND 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4270 10103 4271 10140 4300 10141 4300 10100
TIME...MOT...LOC 1957Z 266DEG 14KT 4299 10127 4276 10132

HAIL...1.00IN
WIND...60MPH

$$

TAYLOR
1 follow-up statement
234 
WWUS53 KLBF 082017
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
317 PM CDT FRI AUG 8 2014

NEC031-082045-
/O.CON.KLBF.SV.W.0280.000000T0000Z-140808T2045Z/
CHERRY NE-
217 PM MDT FRI AUG 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
CHERRY COUNTY UNTIL 245 PM MDT...

AT 215 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF NENZEL...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
NENZEL.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 156 AND 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4274 10130 4299 10133 4300 10100 4270 10103
TIME...MOT...LOC 2017Z 258DEG 18KT 4282 10117

HAIL...1.00IN
WIND...60MPH

$$

TAYLOR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 12:57 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 8, 12:57 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
157 PM CDT FRI AUG 8 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 353 AM CDT FRI AUG 8 2014

THE MODEL CONSENSUS AND THE RAP MODEL INDICATE THE ONGOING MCS
WILL DRIFT EAST TODAY AND REACTIVATE THIS AFTERNOON. THIS PLACES
THE BETTER RAIN CHANCES ACROSS THE NCNTL ZONES NORTH OF
INTERSTATE 80. THERE ARE INDICATIONS OF DIURNAL INSTABILITY IN
THE PANHANDLE AND SWRN NEB THIS AFTERNOON...ESPECIALLY GIVEN THE
5 PERCENT SEVERE WEATHER OUTLOOK SPC SUGGESTED. UPPER LEVEL
SUPPORT IN THIS AREA LOOKS VERY WEAK TO NON-EXISTENT. THE RAP
MODEL MAINTAINS BETTER FORCING FARTHER EAST ACROSS THE NCNTL
ZONES WITH THE LEFT FRONT PORTION OF 500 TO 300 MB WIND MAX
POSITIONED THERE.

THE FORECAST USES 50 PERCENT OF THE RAP AND 50 PERCENT OF THE
OTHER MODELS FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
TODAY WHICH BECOME ISOLATED TONIGHT.

HIGHS TODAY RANGE FROM THE MID 80S SOUTH TO UPPER 70S NORTH WITH
HIGH HUMIDITY.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 353 AM CDT FRI AUG 8 2014

ACTIVE PERIOD CONTINUES DURING THE LONG TERM FORECAST...HOWEVER
MODELS HAVE NOT BEEN VERY GOOD WITH TIMING/PLACEMENT OF UPPER
LEVEL DISTURBANCES WHICH LEADS TO A LOW CONFIDENCE FORECAST.

UPPER LEVEL PATTERN ON SATURDAY SEES AN ELONGATE AND SHALLOW
RIDGE ACROSS THE SOUTHERN PLAINS...WITH A TROUGH ACROSS THE
NORTHERN ROCKIES. AFTER SOME LINGER SHOWERS PUSH EAST IN THE
MORNING...A BRIEF BREAK IN ACTIVITY IS EXPECTED DURING THE DAY.
SOME SUN WILL HELP TO WARM TEMPS INTO THE 80S...THEN MODELS BRING
A FAIRLY STRONG DISTURBANCE ACROSS THE AREA. MODELS IN AGREEMENT
WITH THE WAVE MOVING ACROSS THE ROCKIES DURING THE DAY WITH
THUNDERSTORM DEVELOPMENT ACROSS THE WEST FOR THE AFTERNOON. THE
ACTIVITY SHOULD PUSH EAST OVERNIGHT. SOUTHERLY WINDS AHEAD OF THE
WAVE WILL HELP MOISTEN/SUSTAIN MOISTURE IN THE LOWER LEVELS...AND
THUNDERSTORMS LOOK LIKELY...HOWEVER WILL CAP POPS AT 50 PERCENT
DO TO RECENT COVERAGE OF ACTIVITY WITH THE STRONGER WAVES.

THE WAVE WILL EXIT SUNDAY MORNING WITH A WEAK COLD FRONT TO PUSH
ACROSS THE AREA LATER IN THE DAY. MOISTURE REMAINS AVAILABLE AND
ANOTHER ROUND OF STORMS WILL BE POSSIBLE.

BY MONDAY THE RIDGE BEGINS TO REBUILD ACROSS THE ROCKIES. THIS
WILL SET UP NORTHWEST FLOW ACROSS THE HIGH PLAINS. TYPICAL SUMMER
TIME PATTERN WITH PERIODIC CLIPPERS TO RIDE ON THE PERIPHERY OF
THE RIDGE. WILL HAVE TO MONITOR TIMING...HOWEVER FORECAST FAVORS
A TYPICAL DIURNAL PATTERN OF AFTERNOON THUNDERSTORM DEVELOPMENT
IN THE WEST THEN MOVING EAST IN THE EVENING. TEMPS EARLY IN THE
WEEK SHOULD HOLD IN THE 80S WITH LOWS AROUND 60.

BY MID WEEK THE RIDGE BEGINS TO BREAK DOWN AND SLIDE EAST AS A
TROUGH DEVELOPS ACROSS THE PAC NW. TEMPS SHOULD SEE AN UPWARD
TREND...WITH SOME HIGHS INTO THE LOWER 90S ACROSS THE SOUTHWEST.
PERIODIC UPPER LEVEL DISTURBANCES WILL CONTINUE THE NEED FOR AT
LEAST SOME LOW POPS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 151 PM CDT FRI AUG 8 2014

THE CENTER OF AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY TRACK
ACROSS SOUTHERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MOST OF
CENTRAL AND WESTERN NEBRASKA TO THE SOUTH OF THE CENTER THROUGH
THE AFTERNOON AND INTO THE EVENING HOURS. THE MOST CONCENTRATED
AREA FOR STORMS SHOULD BE ACROSS NORTH CENTRAL NEBRASKA...LIKELY
IMPACTING THE KVTN TAF SITE. GENERALLY VFR CONDITIONS SHOULD
PREVAIL OUTSIDE OF ANY THUNDERSTORM. WINDS WILL BE LIGHT FROM THE
EAST TO SOUTHEAST EXCEPT VARIABLE AND GUSTY NEAR STORMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CDC
LONG TERM...MASEK
AVIATION...TAYLOR
Hazardous weather outlook, Aug 8, 3:25 AM MDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 AM CDT FRI AUG 8 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-090930-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
425 AM CDT FRI AUG 8 2014 /325 AM MDT FRI AUG 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. THE AREA
OF CONCERN IS GENERALLY ALONG AND WEST OF HIGHWAY 83. A FEW STORMS
MAY ALSO BE CAPABLE OF LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE RISK OF SEVERE WEATHER IS EXPECTED TO INCREASE SATURDAY.
SCATTERED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND
DAMAGE ARE POSSIBLE LATE IN THE AFTERNOON AND THE EVENING. THE
AREA OF CONCERN IS GENERALLY ALONG AND WEST OF HIGHWAY 83 AND SOME
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

THUNDERSTORMS ARE IN THE FORECAST SUNDAY AND BEYOND. THE RISK OF
SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CDC

In the hours before

Local storm report, Aug 8, 8:13 AM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
913 AM CDT FRI AUG 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     HEAVY RAIN       4 N HYANNIS             42.06N 101.76W
08/08/2014  M1.39 INCH       GRANT              NE   PUBLIC

&&

MARTIN
Local storm report, Aug 8, 8:32 AM MDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
932 AM CDT FRI AUG 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       MULLEN                  42.04N 101.04W
08/08/2014  M1.14 INCH       HOOKER             NE   CO-OP OBSERVER

&&

MARTIN
Special weather statement, Aug 8, 1:30 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT FRI AUG 8 2014

NEZ094-082015-
WESTERN CHERRY NE-
130 PM MDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 215
PM MDT...

AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELI...OR 42 MILES EAST OF GORDON...MOVING
EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NENZEL...
  CODY LAKE...
  CODY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:28 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Aug 8, 2:40 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Aug 8, 3:10 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Aug 8, 5:57 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.